California, 2004Flash Flood in California, August 15, 2004
August 15, 2004 · NWS VEF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $20 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 15, 2:35 PM PST, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 15, 2:35 PM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT SUN AUG 15 2004
.SYNOPSIS...THE AIR OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT
WILL CONTINUE TO BE MOIST AND UNSTABLE AT LEAST THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS
THROUGHOUT THE AREA TODAY. SOME OF THE THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAIN. TEMPERATURES FOR THE NEXT FEW DAYS WILL BE BELOW
NORMAL DUE TO CLOUDS AND HIGHER HUMIDITIES.
&&
.SHORT TERM...BUSY WITH ACTIVE CONVECTION SO WILL BE BRIEF. EXPANDED
FLOOD WATCH TO INCLUDE CLARK AND MOHAVE COUNTIES THIS EVENING BASED
ON SATELLITE AND RADAR TRENDS. ONLY GOT TO LOOK AT THE MODELS A
LITTLE BIT...BUT NEW MESOETA SHOWS A PRONOUNCED DRYING TREND
TOMORROW. REMAIN SOMEWHAT SKEPTICAL DUE TO POOR MODEL PERFORMANCE
PAST SEVERAL DAYS...BUT THIS IS THE FIRST TIME THE DRYING TREND HAS
SHOWN UP THIS EARLY IN THE FORECAST.
&&
.LONG TERM...NO CHANGES MADE. FOCUS IS ON SHORT TERM WEATHER.
&&
.AVIATION...THUNDERSTORMS ARE EXPECTED AT OR IN THE VICINITY
OF THE AIRPORT THROUGH 02Z. BRIEF HEAVY RAIN...SMALL HAIL AND WIND
GUSTS UP TO 40 MPH ARE LIKELY WITH ANY STORMS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WATCH NVZ016>022 UNTIL 9 PM.
.AZ...FLOOD WATCH AZZ001>003 UNTIL 9 PM.
.CA...FLOOD WATCH CAZ026>029 UNTIL 9 PM.
&&
MORGAN/GORELOW
Hazardous weather outlook, Aug 15, 9:00 AM PST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT SUN AUG 15 2004
AZZ002-CAZ026>029-161700-
DEATH VALLEY NATIONAL PARK-LAKE HAVASU AND FORT MOJAVE-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
1000 AM PDT (1000 AM MST) SUN AUG 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA.
.DAY ONE...TODAY.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 9 PM THIS
EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND EVENING...WITH HEAVY RAIN AND FLASH
FLOODING POSSIBLE. A SEVERE STORM OR TWO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT
BE RULED OUT.
AZZ001-003-036-NVZ014>022-161700-
ESMERALDA AND CENTRAL NYE COUNTY-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-SHEEP RANGE-
SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1000 AM PDT (1000 AM MST) SUN AUG 15 2004
.DAY ONE...TODAY.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON AND
EVENING. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED
OUT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT
BE RULED OUT.
MORGAN
In the hours before
Local storm report, Aug 15, 2:57 PM PST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
357 PM PDT SUN AUG 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD TWENTYNINE PALMS 34.14N 116.07W
08/15/2004 SAN BERNARDINO CA TRAINED SPOTTER
FLASH FLOODING HAS CLOSED HIGHWAY 62 FROM TWENTYNINE
PALMS TO JOSHUA TREE. HIGHWAY 247 FROM THE JUNCTION OF
HIGHWAY 62 TO LUCERNE VALLEY IS ALSO CLOSED.
0345 PM FLASH FLOOD JOSHUA TREE 34.13N 116.32W
08/15/2004 SAN BERNARDINO CA TRAINED SPOTTER
SIGNIFICANT FLASH FLOODING IN THE TOWN OF JOSHUA TREE.
SPOTTER REPORTED 1.50 INCHES OF RAIN IN AN HOUR.
&&
ASGFlash Flood, Inyo
- When
- August 15, 7:45 PM PST to 10:45 PM PST
- Where
- Inyo County, Death Vly
- Deaths
- 2 direct, 0 indirect
- Property damage
- $20 million
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
Severe flooding in Death Valley National Park caused extensive flooding along CA Highway 190 and Route 127. The flooding completely washed away several miles of roadway and caused damage to several rest areas. Two people traveling along Highway 190 were caught in the flooding and killed after being caught in the flood. Damage was estimated at 20 million dollars and will likely take up to 3 months to completely repair the damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Dakota, August 15, 2004$250,000 · 1.75 in hail · 7 events
- Damaging Winds in Arizona, August 15, 2004$200,000 · 80 kt wind · 2 events
- Lightning Strike in Kansas, August 15, 2004$100,000 · 1 event
- Damaging Wind in Arizona, August 15, 2004$60,000 · 70 kt wind · 1 event
- Flash Flood in New Mexico, August 15, 2004$50,000 · 1 event
- Hail in Nebraska, August 15, 2004$40,000 · 1 in hail · 1 event
- Hail and Damaging Wind in South Dakota, August 15, 20041.75 in hail · 13 events
- Tornado and Hail in Nebraska, August 15, 2004$8,000 · F0 · 7 events
- Hail in South Dakota, August 15, 20040.88 in hail · 3 events
- Waterspouts in Lake Erie, August 15, 20042 events
- Flash Flooding in North Carolina, August 15, 20042 events
- Tornadoes in North Carolina, August 15, 2004F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416887.